New Mexico, 2022

Flash Flood in New Mexico, August 8, 2022

August 8, 2022 · NWS EPZ · 1 event in 1 county or zone

A deep east-southeast monsoon flow brought plenty of Gulf of Mexico moisture into the region. A weak surface low extended through southwest New Mexico which helped to fuel slow moving thunderstorms with heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep east-southeast monsoon flow brought plenty of Gulf of Mexico moisture into the region. A weak surface low extended through southwest New Mexico which helped to fuel slow moving thunderstorms with heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 8, 4:54 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 8, 4:54 PM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
554 PM MDT Mon Aug 8 2022

...UPDATED FOR 00Z TAF ISSUANCE...

.AVIATION...00Z TAF CYCLE...

Scattered shower and thunderstorm coverage through at least 03Z
with some ISOL TSRA lingering beyond 06Z. Aviation impacts will
be due to low cig, gusty outflow winds to 35-45kts, and reduced
VSBY in RA+ and possibly local BD. Temporary MVFR and possibly IFR
conditions due to the storm activity. Prevailing weather will be
skies FEW-SCT090 SCT-BKN150, with SFC winds 030-090 at 08-12KT.

&&

.SYNOPSIS...
Monsoonal pattern with daily afternoon and evening scattered
showers and thunderstorms will remain through the week. Expect
locally heavy rain, gusty winds, frequent lightning, and small
hail with the strongest storms. Widespread flooding is not
expected at this time but isolated instances will be possible each
afternoon. This week will feature seasonable temperatures, 90s
across the lowlands and 60s and 70s in the higher terrain of area
mountains.

&&

.DISCUSSION...
.SHORT TERM...
As expected, moisture parameters are much more favorable for greater
thunderstorm coverage this afternoon compared to yesterday.
Precipitable water has increased to around 1.2", which has also
pushed CAPE to around 1000 J/kg. The lack of any notable wind shear
continues to hinder storm organization, so activity will be spotty
and short-lived as is typical for the monsoon season. Expect an
active evening of convective activity, with plentiful mountain (40-
60% coverage) and scattered lowland (25-40% coverage) thunderstorms.
The best chances for rain (at least early on) will definitely favor
to west slopes of the Sacramento Mountains and US-54 corridor in
Otero County with outflow spreading area wide into this evening.

High pressure aloft remains fixed to our north over the southern
Rockies today with a steady east flow through much of the
atmospheric column. Slow westward storm motion is expected this
evening, with the potential for strong thunderstorm outflows and
wind gusts up to 50 mph.

Lowland highs will reach the mid-to-upper 90's today, a bit cooler
than the past few days. This will be right near normal for early
August. Very similar temperatures expected again tomorrow.

Models tend to favor southwest New Mexico for storm chances
tomorrow, where higher moisture will be present closer to the
primary monsoonal plume into Arizona. Thus, focused PoPs west of the
Rio Grande tomorrow. Similar hazards will be present with strong
outflow winds and localized flooding.

&&

.LONG TERM...
Upper ridge will remain to the north, and eventually northeast of
the Borderland through this upcoming weekend. Northeast/east flow
will not only remain aloft, but also through much of the atmospheric
column. This will keep the daily thunderstorm chances through the
period, with the focus across area mountains. Temperatures will be
rather stagnant as well, with values low to mid 90s across the
lowlands and mid 60s to low 70s across the higher terrain of the
Sacramento mtns and Black Range.

Delving into the details a little more, Wednesday through Friday
looks relatively similar, with weak to modest instability,
dewpoints near 50 or in the 50s, and near normal PW. As a result,
typical monsoonal conditions are expected with scattered storms
over area mountains and isolated across most lowland locations.
The exception will be those lucky lowland areas that see
favorable outflow boundary interactions, then more scattered
coverage is possible. Locally heavy rain will be a threat, along
with gusty winds and small hail (mostly weak instability and low
shear suggests small hail and gusty sub severe winds, but if
locally higher instability/shear were to develop, more marginal
hail/winds will be possible).

By the weekend, the best chance for storm coverage looks to be
west of the Rio Grande. That is where the best moisture and
instability will exist, at least so it seems at this time, and
hence the best chances. Cannot rule out isolated (~10-15%) lowland
activity most locations however as near normal moisture and the
potential for outflow induced thunderstorms will remain. Temps
remain in the 90s across the lowlands with the typical monsoonal
threats (mrgn winds, mrgn hail, and flooding) with the strongest
thunderstorms. Early next week will feature more of the same, with
scattered mtn storms and potentially isolated lowland activity.

&&

.FIRE WEATHER...
Low fire danger this week as opportunities for wetting rains
continue. Typical monsoon pattern will remain in place with
scattered showers and thunderstorms each afternoon and near normal
temperatures. A few storms may produce locally heavy rainfall and
rapid downstream rises in drainages and arroyos. Frequent
lightning and gusty outflow winds are also possible. Relative
humidity will dip to 30-40% midday, followed by excellent
overnight recoveries. Smoke ventilation will be Good each
afternoon with transport mainly to the W/NW.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  96  74  97 /  50  40  40  20
Sierra Blanca           68  91  69  91 /  50  20  20  20
Las Cruces              69  95  70  95 /  50  50  50  30
Alamogordo              67  91  68  92 /  40  40  30  40
Cloudcroft              49  68  50  67 /  40  70  40  70
Truth or Consequences   69  91  69  92 /  40  50  50  40
Silver City             62  83  63  85 /  60  70  70  50
Deming                  68  93  69  94 /  60  60  60  20
Lordsburg               68  91  67  92 /  60  60  60  30
West El Paso Metro      73  96  74  96 /  50  40  40  20
Dell City               69  95  69  94 /  20  20  20  20
Fort Hancock            71  97  71  97 /  50  30  30  20
Loma Linda              67  88  67  89 /  50  30  30  30
Fabens                  71  95  72  95 /  50  30  30  20
Santa Teresa            70  93  71  94 /  50  40  40  20
White Sands HQ          72  93  72  94 /  50  40  40  30
Jornada Range           69  92  69  92 /  50  50  50  30
Hatch                   69  93  69  94 /  50  50  50  30
Columbus                70  93  69  94 /  60  50  50  10
Orogrande               69  93  70  93 /  40  30  30  40
Mayhill                 55  80  55  79 /  40  60  30  60
Mescalero               54  78  55  78 /  40  70  40  70
Timberon                54  78  55  78 /  40  60  40  60
Winston                 61  83  61  84 /  40  70  60  60
Hillsboro               65  90  66  90 /  50  60  50  40
Spaceport               67  91  68  92 /  50  50  40  40
Lake Roberts            57  82  58  82 /  60  80  60  60
Hurley                  65  88  65  89 /  60  60  60  40
Cliff                   61  91  61  92 /  50  70  60  50
Mule Creek              62  86  61  87 /  50  80  60  60
Faywood                 65  88  66  89 /  60  60  60  40
Animas                  66  91  66  92 /  60  70  70  20
Hachita                 66  90  66  91 /  60  60  60  20
Antelope Wells          65  89  65  91 /  60  70  70  20
Cloverdale              62  85  61  87 /  70  70  70  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

30/35/14
Hazardous weather outlook, Aug 8, 9:19 AM MST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1019 AM MDT Mon Aug 8 2022

NMZ401>417-TXZ418>424-091730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1019 AM MDT Mon Aug 8 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms this evening with the primary
threats being strong outflow winds and localized flooding. Rain
amounts in excess of 1 inch per hour will be possible, which will
cause flooding in most rural and urban environments. Heavy rains
may cause flows to rise in downstream drainages and arroyos, even
if no rainfall occurred at a certain location. Flooding may impact
travel, especially near low water crossings and flood- prone
areas. These storms will also be capable of producing gusty
outflow winds and small hail. Wind gusts may cause damage to
outdoor objects, especially near thunderstorm downbursts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Daily thunderstorm chances will continue with scattered mountain
and isolated lowland coverage. Storms will be capable of producing
strong winds, large hail, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather or
significant flooding to the National Weather Service.

Dennhardt

In the hours before

Special weather statement, Aug 8, 1:28 PM MST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service El Paso TX
228 PM MDT Mon Aug 8 2022

NMZ412-413-082100-
Central Tularosa Basin NM-Southern Tularosa Basin NM-
228 PM MDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of western Otero and
northeastern Dona Ana Counties through 300 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Orogrande, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Lucero.

This includes Highway 70 in New Mexico between mile markers 170 and
187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3256 10611 3242 10616 3243 10649 3269 10640
TIME...MOT...LOC 2027Z 106DEG 7KT 3251 10623

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TEXEIRA
Special weather statement, Aug 8, 1:46 PM MST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service El Paso TX
246 PM MDT Mon Aug 8 2022

NMZ410-412-413-082115-
Central Tularosa Basin NM-Southern Tularosa Basin NM-
Northern Dona Ana County NM-
246 PM MDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of west central Otero
and northeastern Dona Ana Counties through 315 PM MDT...

At 245 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of White Sands National Monument, moving northwest at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White Sands National Monument, Portions of Jornada Experimental Range
and Lake Lucero.

This includes Highway 70 in New Mexico between mile markers 177 and
188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3253 10614 3242 10624 3266 10675 3288 10656
TIME...MOT...LOC 2045Z 125DEG 20KT 3257 10633

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TEXEIRA
Special weather statement, Aug 8, 3:55 PM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service El Paso TX
455 PM MDT Mon Aug 8 2022

NMZ411-413-TXZ418>420-082330-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
Western El Paso County TX-
455 PM MDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of southwestern Otero,
southeastern Dona Ana, northwestern Hudspeth and northern El Paso
Counties through 530 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Hueco Tanks, moving west at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West El Paso, Northeast El Paso, Far East El Paso, Chaparral, Loma
Linda, Anthony, Hueco Tanks, Desert Haven, Anthony Gap, Canutillo,
Berino, Westway, Vinton, La Union, Homestead Meadows, Butterfield,
Hueco Mountain Estates, Fort Bliss Northeast, Montana Vista and Biggs
Field.

This includes the following highways...
 Interstate 10 in New Mexico between mile markers 159 and 164.
 Interstate 10 in Texas between mile markers 1 and 7.
 Highway 54 in New Mexico between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3194 10594 3176 10599 3192 10669 3217 10657
TIME...MOT...LOC 2255Z 112DEG 49KT 3187 10611

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TEXEIRA
Special weather statement, Aug 8, 5:32 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service El Paso TX
632 PM MDT Mon Aug 8 2022

NMZ407-411-090100-
Southwest Desert/Mimbres Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
632 PM MDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of southeastern Luna
and southwestern Dona Ana Counties through 700 PM MDT...

At 632 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Afton, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Riley and Camel Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3186 10736 3197 10708 3182 10696 3178 10700
      3179 10730
TIME...MOT...LOC 0032Z 055DEG 7KT 3185 10710

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TEXEIRA

The radar

The El Paso radar (KEPZ), 112 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Luna

When
August 8, 7:10 PM MST to 9:30 PM MST
Where
Luna County, 2.18 mi WNW of Deming to 2.5 mi SSW of Deming
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.278, -107.786

Flash flooding occurred through the mid to late evening hours. Multiple cars were stalled across Deming, underpasses were flooded and at least one house started taking in water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053252.